Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 88, NWS Grand Forks, ND

July 9, 20164 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 9, 2016, 10:57 PM CDT for 4 counties in Minnesota. It was in force for 63 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2016, 10:57 PM CDT (03:57 UTC)
Expired
Jul 10, 2016, 12:00 AM CDT
In force
63 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Becker County, MN, Clay County, MN, Otter Tail County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 139 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 11:06 PM CDTHAIL 1.25Audubon, MN
Jul 9, 11:10 PM CDTTSTM WND DMG2 Nne Cormorant, MNLARGE TREES BROKEN DOWN NEAR BIG COMORANT LAKE. PHOTO AND REPORT POSTED TO SOCIAL MEDIA.
Jul 9, 11:30 PM CDTHAIL 0.75Star Lake, MN
Jul 9, 11:35 PM CDTTSTM WND DMG1 S Height Of Land Lake, MNLARGE MAPLE TREE BROKEN DOWN.
Jul 9, 11:40 PM CDTHAIL 0.886 Wsw Dent, MNHAIL COVERED THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 8:32 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.0 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2269 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.2
Supercell composite
20.7

Open this sounding in Storm Lab

The text

As transmitted.

672 
WUUS53 KFGF 100357
SVRFGF
MNC005-027-111-167-100500-
/O.NEW.KFGF.SV.W.0088.160710T0357Z-160710T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1057 PM CDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  WESTERN BECKER COUNTY IN NORTHWESTERN MINNESOTA...
  NORTHEASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHEASTERN CLAY COUNTY IN NORTHWESTERN MINNESOTA...

* UNTIL MIDNIGHT CDT

* AT 1057 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR WHITE EARTH TO NEAR CORMORANT TO NEAR
  BARNESVILLE...MOVING SOUTH AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BARNESVILLE...CORMORANT AND ROLLAG AROUND 1100 PM CDT. 
  DUNVILLA AND RICHWOOD AROUND 1110 PM CDT. 
  LAWNDALE AROUND 1115 PM CDT. 
  PELICAN RAPIDS AROUND 1120 PM CDT. 
  ROTHSAY AND LAKE LIDA AROUND 1125 PM CDT. 

ALSO INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 18 AND
56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4623 9636 4677 9651 4689 9617 4715 9579
      4674 9547 4629 9591
TIME...MOT...LOC 0357Z 343DEG 29KT 4711 9578 4675 9612 4671 9635 

HAIL...1.25IN
WIND...60MPH
 
$$

JR
1 follow-up statement
814 
WWUS53 KFGF 100427
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1127 PM CDT SAT JUL 9 2016

MNC005-027-111-167-100500-
/O.CON.KFGF.SV.W.0088.000000T0000Z-160710T0500Z/
OTTER TAIL MN-BECKER MN-WILKIN MN-CLAY MN-
1127 PM CDT SAT JUL 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESTERN OTTER TAIL...SOUTHWESTERN BECKER...NORTHEASTERN
WILKIN AND SOUTHEASTERN CLAY COUNTIES...

AT 1127 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HEIGHT OF LAND LAKE TO NEAR PELICAN RAPIDS TO NEAR
ROTHSAY...MOVING SOUTH AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  LAKE LIDA AND PELICAN RAPIDS AROUND 1130 PM CDT. 
  ROTHSAY AROUND 1135 PM CDT. 
  ERHARD AROUND 1140 PM CDT. 
  MAPLEWOOD STATE PARK AROUND 1145 PM CDT. 
  FRAZEE...STAR LAKE AND EDWARDS AROUND 1150 PM CDT. 

ALSO INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 26 AND
56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND FORKS.

&&

LAT...LON 4623 9636 4662 9646 4677 9607 4697 9567
      4674 9547 4629 9591
TIME...MOT...LOC 0427Z 339DEG 20KT 4688 9562 4658 9603 4654 9626 

HAIL...1.00IN
WIND...60MPH
 
$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 10:01 PM CDT, 56 minutes earlier.

Area forecast discussion, Jul 9, 10:01 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1001 PM CDT SAT JUL 9 2016

.UPDATE...
Issued at 959 PM CDT Sat Jul 9 2016

Upper level jet was moving northeast across MT nd arcing into
southern MAN. Low level jet was responding with 25 to 30 knots south
wind into the area. Precipitable water was around an inch an a half
and is expected to remain at those level overnight. Upper level cap
was over the Northern Plains with the edge of the cap over ND and
northern SD. Storms expected to remain strong yet this evening.

UPDATE Issued at 708 PM CDT Sat Jul 9 2016

Thunderstorms continue in area of 850 warm advection. Trend of the
storms are now to develop southeastward which is what some short
range models had earlier in the day. Also getting some increase in
coverage of general storms in northeastern ND but strongest
shifting to south edge of region west of Grand Forks. Overall
upped pops a bit more to likely in this area this evening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 303 PM CDT Sat Jul 9 2016

Still quite a bit of uncertainity in terms of convective trends
tonight into sunday. Broad 850 mb warm advection over central ND
in region of sfc-850 mb moisture advection. Activity focused in
southwestern Manitoba. Earlier activity that moved east of
Bismarck dissipating but a few showers trying to reform nr lisbon
nd. But in the past half hour storms have fired in a zone south of
rugby to east of harvey in central ND in this 850 mb warm adv
zone. Now these storms should move northeast but how much will the
grow in coverage as we head into the evening is greatly unknown.
earlier short range model runs indicated chc of storms in Manitoba
moving southeast in a bow. Latest HRRRx for the past few runs have
nixed that idea but also doesnt have current convection
developing. It ties convection to what will develop in Montana or
NW South Dakota and moves that east. For now will broadbrush pops
for this activity thru tonight. Any morning convection will lift
north and east as warm 700 mb temps 14-16C move into central/ern
nd midday and aftn Sunday. Thus dont expect anything during the
day over most of ern nd and the RRV once any morning activity is
gone.

Also for Sunday aftn high temps in the low 90s and dew pts in the
low 70s in far southwestern fcst area gives heat indices over 100
and this warrants a heat advisory sunday aftn. coord with abr/bis.

.LONG TERM...(Sunday night through Saturday)
Issued at 303 PM CDT Sat Jul 9 2016

Convection may be ongoing across western North Dakota around 00z
Monday. The low level jet really cranks up Sunday night, with models
showing in excess of 50 knots at times. Fairly decent model
agreement in depicting best pcpn chances across the northern FA. For
this reason bumped up pcpn chances into at least the likely range for
areas north of highway 2. Moving ahead into Monday, there will be
some issues to work out yet. For starters, the SPC day 3 convective
outlook places areas along and east of the Red River in a slight
risk. Question number one will be what happens with the Sunday night
and early Monday morning convection, and how fast it moves east of
the FA. Question 2 will be the warm 700mb temps over the FA.
ECMWF shows 700mb temps warming to nearly +14C over the central FA by
18z Monday, while the GFS is even a tad warmer. So will need to
break the cap, and once or if this happens storms would quickly
become severe. Models are still showing a lot of spread in possible
solutions, so will have to see what later runs have in store.

There could be somewhat of a break in pcpn for most of the FA Monday
night, as the upper low tracks into southwest Manitoba. As the low
shifts toward Winnipeg on Tuesday, it looks to spread some
wraparound pcpn mainly into areas north of Interstate 94. Other
issue for Tue will be strong or gusty west winds. These gusty winds
should decrease somewhat Tue night, but still pretty breezy. Pcpn
chances should slide into NW MN overnight. For the Wed to Sat time
frame the FA returns to NW flow aloft. Overall temps will take a
dive to the cooler side of normal, with severe chances looking
fairly low. Forecast maintains a lot of rain chances, but overall it
will not be a washout.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 708 PM CDT Sat Jul 9 2016

Thunderstorms in the area from Devils Lake to Grand Forks will
likely drop southeast to impact Fargo and also east to TVF and BJI
this evening/tonight. Ceilings outside of these storms to be VFR.
Later tonight and Sunday morning continued risk of MVFR cigs
developing due to moist south-southeasterly flow.

&&

.FGF Watches/Warnings/Advisories...
ND...Heat Advisory from 1 PM to 7 PM CDT Sunday for NDZ049-052.

MN...None.
&&

UPDATE...Hoppes
SHORT TERM...Riddle
LONG TERM...Godon
AVIATION...Riddle
Hazardous weather outlook, Jul 9, 4:12 AM CDT, 18 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
412 AM CDT SAT JUL 9 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-100915-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
412 AM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON AND
TONIGHT GENERALLY ALONG AND WEST OF THE RED RIVER VALLEY...AND A
MARGINAL RISK TO THE EAST. LARGE HAIL...DAMAGING WINDS AND AN
ISOLATED TORNADO ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN LATE SUNDAY INTO EARLY
MONDAY. DAMAGING WINDS...LARGE HAIL...AND AN ISOLATED TORNADO ARE
POSSIBLE. IN ADDITION...THERE IS A SLIGHT RISK FOR EXCESSIVE
RAINFALL ON SUNDAY.

ANOTHER ROUND OF STRONG TO SEVERE STORMS IS EXPECTED FOR
MONDAY AFTERNOON AND EVENING...WITH THE HIGHEST CHANCES ALONG AND
EAST OF THE RED RIVER VALLEY. LARGE HAIL...DAMAGING WINDS...AND
TORNADOES ARE POSSIBLE WITH THESE STORMS.

THE COMBINATION OF VERY WARM TEMPERATURES AND HIGH HUMIDITY MAY
RESULT IN HEAT INDICES UP TO 95 TO 100 FOR A FEW HOURS SUNDAY AND
MONDAY AFTERNOON...ESPECIALLY ACROSS PARTS OF EASTERN NORTH
DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY THROUGH MONDAY AT
TIMES.

JAM

In the hours before

Local storm report, Jul 9, 9:50 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
950 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             4 ESE PERLEY            47.15N 96.72W
07/09/2016  E1.00 INCH       NORMAN             MN   PUBLIC

            LOTS OF NICKEL TO QUARTER SIZED HAIL AND VERY STRONG
            WINDS.

&&

GGUST
Local storm report, Jul 9, 10:08 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1008 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     TSTM WND GST     2 S HUNTER              47.16N 97.22W
07/09/2016  M56 MPH          CASS               ND   MESONET

            PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.

&&

GGUST
Local storm report, Jul 9, 10:13 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1013 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     13 ESE FINLEY           47.44N 97.58W
07/09/2016  M59 MPH          STEELE             ND   MESONET

            PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.

&&

GGUST
Local storm report, Jul 9, 10:36 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1036 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             4 ESE FINLEY            47.49N 97.76W
07/09/2016  E1.00 INCH       STEELE             ND   PUBLIC

            STRONG WINDS BROKE DOWN NUMEROUS 1 TO 3 INCHES BRANCHES.

&&

GGUST
Local storm report, Jul 9, 10:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1037 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             4 SSE FINLEY            47.46N 97.80W
07/09/2016  E1.00 INCH       STEELE             ND   PUBLIC

            STRONG WINDS BROKE DOWN NUMEROUS 1 TO 3 INCHES BRANCHES.

&&

GGUST
Local storm report, Jul 9, 10:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1046 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     WAUBUN                  47.18N 95.94W
07/09/2016                   MAHNOMEN           MN   BROADCAST MEDIA

            REPORT OF TWO LARGE BRANCHES BROKEN OFF AN OAK TREE.
            POSTED VIA SOCIAL MEDIA.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:30 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk60 min
Jul 9, 8:31 PM CDTSevere Thunderstorm WarningFGFNorman, Polk44 min
Jul 9, 9:08 PM CDTSevere Thunderstorm WarningFGFClay, Norman, Polk52 min
Jul 9, 9:30 PM CDTSevere Thunderstorm WarningFGFNorman45 min
Jul 9, 10:00 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman, Otter Tail60 min
Jul 9, 10:13 PM CDTSevere Thunderstorm WarningFGFClay, Norman62 min
Jul 9, 11:13 PM CDTSevere Thunderstorm WarningFGFClay, Wilkin62 min
Jul 9, 11:55 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin65 min
Jul 10, 12:02 AM CDTSevere Thunderstorm WarningFGFGrant, Wilkin58 min
Jul 10, 12:52 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wadena, Wilkin53 min
Jul 10, 1:10 AM CDTFlash Flood WarningFGFOtter Tail, Wilkin8 hr
Jul 10, 1:41 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.